Idaho, 2014Damaging Wind in Idaho, May 20, 2014
May 20, 2014 · NWS PIH · 1 event in 1 county or zone
A strong thunderstorm caused a gas station to be blown over in the city of Declo.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $2,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong thunderstorm caused a gas station to be blown over in the city of Declo.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pocatello, ID wrote its last area forecast discussion before the first event at May 20, 12:48 PM MST, 2 hours 27 minutes earlier.
Area forecast discussion, May 20, 12:48 PM MST, 2 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE POCATELLO ID
148 PM MDT TUE MAY 20 2014
.SHORT TERM...TONIGHT THROUGH FRIDAY.
A LOW PRESSURE SYSTEM CURRENTLY OVER CENTRAL CALIFORNIA WILL
CONTINUE TO INFLUENCE CENTRAL AND EASTERN IDAHO/S WEATHER THROUGH
THE SHORT TERM. THIS LOW CONTINUES TO SPREAD MOISTURE ACROSS THE
REGION. SCATTERED SHOWERS AND THUNDERSTORMS ARE DEVELOPING THIS
AFTERNOON AND WILL PERSIST INTO THE EVENING. MUCH OF THE CONVECTION
WILL DISSIPATE THIS EVENING...HOWEVER MODELS SHOW THAT THE
ATMOSPHERE IS UNSTABLE ENOUGH EVEN OVERNIGHT THAT ISOLATED SHOWERS
WILL REMAIN POSSIBLE THROUGH THE NIGHT. WINDS ARE JUST STRONG ENOUGH
OUT OF THE NORTHEAST TO PRODUCE SOME CHOPPY WAVES NEAR THE AMERICAN
FALLS DAM.
ON WEDNESDAY THE LOW WILL MOVE INTO NEVADA. THIS WILL PRODUCE
SCATTERED SHOWERS AND THUNDERSTORMS OVER THE AREA ONCE AGAIN FOR
WEDNESDAY AFTERNOON. MODELS SHOW THAT MOST IF NOT ALL OF THIS
ACTIVITY WILL DIMINISH WEDNESDAY EVENING. WINDS SHOULD BE LIGHTER ON
THURSDAY...SO NOT EXPECTING ANY LAKE WIND ISSUES.
THE LOW WILL BEGIN TO SLIP INTO SOUTHERN NEVADA ON THURSDAY...THEN
INTO ARIZONA ON FRIDAY. SLIGHTLY DRIER AIR WILL WORK INTO THE REGION
WHICH WILL REDUCE THUNDERSTORMS COVERAGE ON BOTH DAYS. THINK STORMS
WILL REMAIN IN THE MOUNTAINS AND HIGHLANDS ON THURSDAY AND FRIDAY.
ONLY ISOLATED STORMS EXPECTED IN THE MOUNTAINS AND HIGHLANDS ON
FRIDAY BECAUSE OF THE POSITION OF THE LOW.
VALLE
.LONG TERM...FRIDAY NIGHT THROUGH NEXT TUESDAY. MODELS CONTINUE WITH
SPLIT FLOW HEADING INTO WEEKEND WITH CUTOFF LOW OVER DESERT
SOUTHWEST AND NORTHERN STREAM OVER PAC NW. TROUGH EMBEDDED IN
NORTHERN STREAM AND WILL IMPACT MAINLY THE CENTRAL IDAHO MOUNTAINS
FRIDAY NIGHT AND SATURDAY. WE SHOULD BRIEFLY SEE AN UPPER RIDGE MOVE
ACROSS IDAHO SUNDAY WHICH SHOULD GIVE US DRIER WEATHER...BUT BOTH
GFS/ECMWF CONTINUE DEVELOPING UPPER LOW OFF VANCOUVER ISLAND AS
EARLY AS SUNDAY AFTERNOON. GFS ENSEMBLES SHOWING UNCERTAINTY ON THE
POSITION OF THE UPPER SYSTEM THOUGH...SO NO MAJOR CHANGES TO
FORECAST EARLY NEXT WEEK. ECMWF THOUGH DRIVES THE LOW/UPPER TROUGH
INTO IDAHO MONDAY NIGHT WITH A NOTABLE EXPANSION IN THE QPF FIELD AS
IT DOES. OPERATIONAL GFS OFFERS A SIMILAR TIMING...BUT DUE TO LACK
OF CONFIDENCE IN GFS ENSEMBLE WILL NOT MAKE ANY SIGNIFICANT CHANGES.
HINSBERGER
&&
.AVIATION...PLENTY OF INSTABILITY ACROSS SOUTHEAST IDAHO TODAY.
UPPER DYNAMICS SHOULD PROVIDE A DECENT TRIGGER FOR THUNDERSTORMS
HEADING INTO THE AFTERNOON HOURS. SHOWERS ALREADY ARE DEVELOPED OVER
THE SOUTHERN HIGHLANDS AND ARE PUSHING NORTH. CONTINUING WITH VCTS
AT ALL THE TERMINALS THIS AFTERNOON...BUT MAY SEE THESE DRIFT WITHIN
THE AERODROME COMPLEX WITH POSSIBLE GUSTY OUTFLOW WINDS.
HINSBERGER
&&
.FIRE WEATHER...AN UPPER LOW IS EXPECTED TO MOVE INTO THE GREAT
BASIN BY TONIGHT. THIS SYSTEM WILL BRING MORE MOISTURE INTO THE
REGION RESULTING IN SCATTERED SHOWERS AND A FEW THUNDERSTORMS TODAY
AND WEDNESDAY ACROSS CENTRAL AND SOUTHEAST IDAHO. MOST ACTIVITY WILL
BE IN THE AFTERNOON AND EVENING HOURS. THE UPPER LOW WILL GRADUALLY
MOVE SOUTHWARD...WITH PRECIP CHANCES SLOWLY DECREASING BY THE END OF
THE WEEK. TEMPERATURES WILL REMAIN SOMEWHAT COOLER...BUT BEGIN
RISING TOWARD THE END OF THE WEEK. HEDGES
&&
.PIH WATCHES/WARNINGS/ADVISORIES...
LAKE WIND ADVISORY UNTIL 9 PM MDT THIS EVENING IDZ021.
&&
Hazardous weather outlook, May 20, 2:31 AM MST, 12 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE POCATELLO ID
331 AM MDT TUE MAY 20 2014
IDZ017>025-031-032-211200-
EASTERN MAGIC VALLEY-SAWTOOTH MOUNTAINS-UPPER SNAKE HIGHLANDS-
UPPER SNAKE RIVER PLAIN-LOWER SNAKE RIVER PLAIN-
SOUTH CENTRAL HIGHLANDS-CARIBOU HIGHLANDS-
CACHE VALLEY/IDAHO PORTION-WASATCH MOUNTAINS/IDAHO PORTION-
BIG AND LITTLE WOOD RIVER REGION-LOST RIVER/PAHSIMEROI-
331 AM MDT TUE MAY 20 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN IDAHO.
.DAY ONE...TODAY AND TONIGHT
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. ISOLATED
THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING FOR THE
ENTIRE AREA.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. AFTERNOON
AND EVENING SHOWERS AND THUNDERSTORMS WILL CONTINUE AS A THREAT ON
WEDNESDAY AND THURSDAY. EXPECT CLEARER SKIES ON FRIDAY...THEN
SHOWERS AND THUNDERSTORMS RETURN AS A THREAT WITH A WEAK COLD
FRONT ON EITHER SATURDAY OR SUNDAY.
.SPOTTER INFORMATION STATEMENT...
WE ASK TRAINED SPOTTERS AND CITIZENS TO REPORT SIGNIFICANT
WEATHER CONDITIONS WHEN IT IS SAFE TO DO SO. THESE CONDITIONS MAY
INCLUDE HAIL...TORNADOES...STRONG WIND...DUST STORMS...SNOWFALL...
EXTREME COLD TEMPERATURES...FREEZING RAIN OR HEAVY RAIN...DENSE
FOG...AND FLOODING OR ICE JAMS. INFORMATION ABOUT THESE HAZARDOUS
CONDITIONS SHOULD BE CALLED INTO YOUR NATIONAL WEATHER SERVICE
OFFICE IN POCATELLO USING THE 1-800 SEVERE WEATHER HOTLINE...OR
208-233-0834.
THE HAZARDOUS WEATHER PRODUCT WILL BE DISCONTINUED ON JUNE
1 2014 TO REDUCE DUPLICATE INFORMATION FROM OUR OFFICE IN
POCATELLO.
MESSICK
In the hours before
Special weather statement, May 20, 2:33 PM MST, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
333 PM MDT TUE MAY 20 2014
IDZ017-020>023-202230-
CARIBOU ID-MINIDOKA ID-BINGHAM ID-BONNEVILLE ID-POWER ID-CASSIA
ID-BANNOCK ID-BLAINE ID-
333 PM MDT TUE MAY 20 2014
THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY FOR...
SOUTHEASTERN BLAINE COUNTY IN CENTRAL IDAHO
CASSIA COUNTY IN SOUTH CENTRAL IDAHO
SOUTHERN MINIDOKA COUNTY IN SOUTH CENTRAL IDAHO
NORTHWESTERN BANNOCK COUNTY IN SOUTHEAST IDAHO
POWER COUNTY IN SOUTHEAST IDAHO
CENTRAL BONNEVILLE COUNTY IN SOUTHEAST IDAHO
BINGHAM COUNTY IN SOUTHEAST IDAHO
NORTHWESTERN CARIBOU COUNTY IN SOUTHEAST IDAHO
AT 324 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF THUNDERSTORMS EXTENDING FROM 12 MILES SOUTHEAST OF GOSHEN TO
20 MILES EAST OF ROGERSON...MOVING NORTH AT 15 MPH.
BRIEF HEAVY RAIN AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THESE
STORMS AS THEY WORK NORTH INTO THE SNAKE RIVER PLAIN AND EASTERN
MAGIC VALLEY THROUGH 430 PM MDT.
LOCATIONS IMPACTED THROUGH 430 PM MDT INCLUDE...
FORT HALL PUTNAM LODGE AND FORT HALL YANDELL MOUNTAIN...
CHUBBUCK AND NEELEY...
AMERICAN FALLS AND VIEW...
FORT HALL BUFFALO LODGE AND FORT HALL CITY...
FORT HALL LINCOLN CREEK LODGE...
FORT HALL EAGLE LODGE...
BURLEY...HEYBURN...BLACKFOOT AND ABERDEEN...
LAT...LON 4242 11428 4242 11409 4251 11407 4254 11399
4253 11395 4260 11394 4293 11308 4314 11261
4362 11181 4312 11146 4258 11243 4242 11288
4206 11371 4200 11429
TIME...MOT...LOC 2130Z 178DEG 12KT 4324 11190 4282 11260
4260 11307 4234 11377 4213 11423
HUSTONSpecial weather statement, May 20, 2:54 PM MST, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
354 PM MDT TUE MAY 20 2014
IDZ017-022-202300-
MINIDOKA ID-LINCOLN ID-CASSIA ID-
354 PM MDT TUE MAY 20 2014
THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY FOR...
NORTH CENTRAL CASSIA COUNTY IN SOUTH CENTRAL IDAHO
EXTREME SOUTHEASTERN LINCOLN COUNTY IN SOUTH CENTRAL IDAHO
SOUTHWESTERN MINIDOKA COUNTY IN SOUTH CENTRAL IDAHO
UNTIL 500 PM MDT
AT 348 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 7 MILES WEST OF VIEW...MOVING NORTH AT 15 MPH.
SMALL HAIL...BRIEF HEAVY RAIN AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM AS IT MOVES INTO THE BURLEY AREA THROUGH 5
PM MDT.
LOCATIONS IMPACTED THROUGH 5 PM MDT INCLUDE...
BURLEY...
HEYBURN...
PAUL...
LAT...LON 4254 11399 4254 11394 4276 11395 4276 11405
4279 11406 4282 11369 4236 11369 4234 11393
TIME...MOT...LOC 2153Z 174DEG 14KT 4244 11382
HUSTONSpecial weather statement, May 20, 3:00 PM MST, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
400 PM MDT TUE MAY 20 2014
IDZ020-023-202300-
JEFFERSON ID-BINGHAM ID-BONNEVILLE ID-MADISON ID-
400 PM MDT TUE MAY 20 2014
THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY FOR...
WESTERN MADISON COUNTY IN SOUTHEAST IDAHO
NORTH CENTRAL BONNEVILLE COUNTY IN SOUTHEAST IDAHO
NORTHEASTERN BINGHAM COUNTY IN SOUTHEAST IDAHO
SOUTHEASTERN JEFFERSON COUNTY IN SOUTHEAST IDAHO
UNTIL 500 PM MDT
AT 357 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR AMMON..MOVING NORTH AT 30 MPH.
WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
BRIEF HEAVY RAIN AND SMALL HAIL.
LOCATIONS IMPACTED INCLUDE...
IDAHO FALLS...
OSGOOD...
RIGBY...
THORNTON...
LAT...LON 4333 11203 4375 11247 4390 11183 4390 11178
4345 11152
TIME...MOT...LOC 2159Z 162DEG 28KT 4347 11198
EPThunderstorm Wind, Cassia
- When
- May 20, 3:15 PM MST to 3:25 PM MST
- Where
- Cassia County, Declo
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Broadcast Media
- Coordinates
- 42.520, -113.620
A strong thunderstorm caused a gas station to be blown over in the city of Declo.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flood in Illinois, May 20, 2014$1.2 million · 2.75 in hail · 48 events
- Wildfire in Arizona, May 20 to 26, 2014$7.0 million · 2 events
- Flash Flooding and Hail in Iowa, May 20 to 21, 2014$374,000 · 1.75 in hail · 31 events
- Hail and Damaging Winds in Iowa, May 20 to 21, 2014$6,000 · 2 in hail · 30 events
- Hail and Damaging Winds in Indiana, May 20 to 21, 2014$20,000 · 1.25 in hail · 11 events
- Hail in Colorado, May 20, 20142.75 in hail · 16 events
- Hail in Illinois, May 20, 20141 in hail · 8 events
- Hail in Colorado, May 20, 20142 in hail · 7 events
- Flash Flood and Hail in Wyoming, May 20, 20141 in hail · 6 events
- Tornado and Hail in Nebraska, May 20, 2014EF0 · 4 events
- Flood and Hail in Indiana, May 20, 20141.75 in hail · 4 events
- High Wind in Arizona, May 20, 201458 kt wind · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 521565.